Recent Posts

Archive

Tags

No tags yet.

Spice: Fake Weed Can Pose a Real Danger

Case Presentation:

A 22 year old male with no known PMH who presents to the ED via EMS with altered mental status (AMS). A worried passerby called 911 when they observed the patient behaving erratically in a public park.

  • On arrival, he is not responding appropriately to questions and is oriented to self only.

  • A police officer tells you he was acting paranoid and talking to himself. On evaluation he appears to be responding to internal stimuli.

  • His vital signs are: HR: 120; RR: 20; BP: 160/95; SP0299% RA. He does not allow his temperature to be taken.

  • Physical examination is notable for conjunctival injection, diaphoresis, dry mouth, and motor incoordination.

  • The patient becomes agitated when you continue to ask questions, and increasingly agitated when you try to perform a physical exam. His BP climbs to 190/100.

  • You are concerned that the patient may have used K2 (also popularly called “Spice,” “Spike,” or “Fake Weed”) prior to arrival. The question is, which batch: the deadly or the predictable?

Clinical Question: What are the emergency department considerations for synthetic cannabinoid (SCB) intoxication?

Background Information:

  • SCBs may be the most difficult toxin to identify in the ED because of multiple overlapping and evolving toxidromes [1]

  • Across the country, multiple deadly, mass overdoses due to cutting SCBs with other substances--including fentanyl and powerful anticoagulants--have been reported [2-8]

  • CBDs are 2-100x more potent than marijuana due to a) multiple chemical structures with differing activities b) active metabolites, and c) potent agonist activity on cannabinoid receptors CB1and CB2[9,10]

  • Street chemists are continuously modifying the chemical structures of SCBs, and each new batch may have a new cluster of symptoms [10]. It remains largely unknown if certain SCB formulations or metabolites have greater risk than others for severe symptoms of intoxication, or if previously isolated compounds are still relevant in current markets.

  • Presenting symptoms of cannabinoid intoxication is similar to cannabis intoxication and includes [9,10]:

  • tachycardia

  • agitation/irritability

  • hallucinations/delusions

  • hypertension

  • confusion and anxiety

  • dry mouth and conjuntival injection

  • nausea and vomiting

  • Rare and serious effects of SCB intoxication includes[1, 9-11]

  • seizure

  • psychosis

  • aggression

  • suicidal thoughts

  • cardiovascular collapse or MI

  • stroke

  • AKI

Summary of Evidence:

  • What serious effects should we consider in the ED?

  • Myocardial Infarction: MI may occur >24hrs after ingestion or use[12]. A 2011 case series by Mir et al, consisted of 3 pediatric patients with no cardiac history. Symptoms of chest pain with elevated troponins and verified STEMI on EKG occurred within 1-7 days of smoking K2.

  • Ischemic stroke: Stroke may present within hours of use [13]. A 2013 case series detailed 2 women aged 22 and 26 with concomitant OCP use who presented with large MCA territory ischemic strokes.

  • Acute Kidney Injury: Thought to be the result of only a few specific SCB metabolites causing ATN or AIN[14]. In a 2012 case series of 16 patients across 6 states with no renal history, 5/16 required hemodialysis, 4 required corticosteroids, and all other renal work up was negative. Multiple brands of K2 were used. One previously unknown SCB formulation was isolated from multiple patient samples. This suggests that other specific CBD metabolites may also be responsible for the severe symptoms of MI or stroke.

  • Street chemists are continuously modifying the chemical structures of SCBs, and each new batch may have a new cluster of symptoms [10]. It remains largely unknown if certain SCB formulations or metabolites have greater risk than others for severe symptoms of intoxication, or if previously isolated compounds are still relevant in current markets.

  • Urine drug screens and blood tests to identify SCBs remain of low utility, as SCBs cannot be reliably detected by these conventional means [9]. Mass spectrometry, or gas or liquid chromatography are required to isolate the myriad compounds.

  • SCBs not cut with or used with other drugs have very low mortality when used in isolation [10]. However, even then there are mortality risks when associated with

  • operating machinery (e.g., driving)

  • exposure (e.g., hypothermia)

  • suicide ideation

  • There are no randomized control trials for treatment of intoxication with SCBs however, Olanzapine may be most effective in terminating “bad trips,” per drug users themselves [15]. In a 2015 study by Valeriani et al monitored and recorded popular online drug forums where users submitted their negative or “come down” experiences, preferred treatments, and the names and dosages of antipsychotics used. Olanzapine was the most commonly used SGA, followed by quetiapine and then risperidone, based on number of dedicated forum threads. It is important to note that this data is purely anecdotal.

Recommendations:

  • Always suspect multiple ingestions (e.g., ethanol and/or cocaine), especially in young, male patients [12]

  • Treatment is largely supportive as there are no clear guidelines [12], but consider the serious effects of use and evaluate accordingly.

  • Use benzodiazepines as needed for anxiety, taking into account respiratory depression [1, 11]

  • Use second generation antipsychotics (SGAs) as needed for psychosis [11]

  • Aripiprazole is most likely the safest because of negligible effect on QTc [11]. Consider Olanzapine as an alternative agent.

  • Haloperidol is widely used for acute psychosis, but can be dangerous when patients have co-ingested cathinones derivatives such as mephedrone, due to potentiation of cardiac arrhythmias [11]

  • The half life of SCBs are wide ranging, but most patients leave the hospital in under 24 hours [10]. ED observation is most likely appropriate if the patient hasn’t returned to baseline.

  • If additional toxidromes are present such as sympathomimetic or opioid, treat and test (e.g., EKG, CXR) as indicated.

  • Call your poison control center for advisement on an as-needed basis (1-800-222-1222).

References:

1. Altintop, Ismail, and Cigdem Karakukcu. “The Chameleon-Like Properties of Psychoactive Drugs: Examinations with HR LC-MS/MS Technology of Patients Presenting at the Emergency Department Following the Use of Synthetic Cannabinoids: A Case Series and Literature Review.” Behavioral Sciences, vol. 8, no. 10, 2018, p. 88., doi:10.3390/bs8100088.

2 Mulder, James T. “At Least 50 People in Syracuse Have Overdosed on Synthetic Pot.” Syracuse.com, Syracuse.com, 12 July 2018, www.syracuse.com/health/index.ssf/2018/07/spike.html.

3. Yeager, Ashley. “Synthetic Cannabinoid K2 Overdoses Are Rampant. Here's Why.” The Scientist, The Scientist Magazine, 17 Aug. 2018, www.the-scientist.com/news-opinion/synthetic-cannabinoid-k2-overdoses-are-rampant--heres-why--64655.

4. Southall, Ashley, and Sean Piccoli. “Overdoses From 'Dangerous Batch' of K2 Grows to 56 in Brooklyn.” The New York Times, The New York Times, 22 May 2018, www.nytimes.com/2018/05/22/nyregion/brooklyn-synthetic-marijuana-overdose.html.

5. Riotta New York, Chris. “What You Need to Know about Dangerous K2 Weed Alternative.” The Independent, Independent Digital News and Media, 17 Aug. 2018, www.independent.co.uk/news/world/americas/k2-overdose-weed-what-synthetic-marijuana-new-haven-green-death-a8495116.html.

6. Associated Press. “Suspected K2 Dealer Arrested after Mass Overdose.” New York Post, New York Post, 18 Aug. 2018, nypost.com/2018/08/18/suspected-k2-dealer-arrested-after-mass-overdose/.

7. Blaskey, Sarah. “This Drug Is Turning Florida Inmates into ‘Zombies.’ It’s Fueling a Record Death Toll.” Miami Herald, Miami Herald, 21 Aug. 2018, www.miamiherald.com/news/special-reports/florida-prisons/article215642855.html.

8. Alltucker, Ken. “FDA Issues Warning after Synthetic Marijuana Tainted with Rat Poison Sickens Hundreds.” USA Today, USA Today, 20 July 2018, www.usatoday.com/story/news/nation/2018/07/20/fda-warning-synthetic-marijuana-rat-poison/802585002/

9. Mills, B. Yepes, A. Nugent K “Synthetic Cannabinoids.” American Journal of the Medical Sciences. 2015. 350(1): 59-62.

10. Castaneto MS, Gorelick DA, Desrosiers NA, Hartman RL, Pirard S, Huestis MA. “Synthetic Cannabinoids: Epidemiology, Pharmacodynamics, and Clinical Implications.”Drug and alcohol dependence. 2014;0:12-41. doi:10.1016/j.drugalcdep.2014.08.005.

11. Bonaccorso, Stefania et al. “Synthetic Cannabinoid Use in a Case Series of Patients with Psychosis Presenting to Acute Psychiatric Settings: Clinical Presentation and Management Issues.” Brain Sciences8.7 (2018): 133. PMC. Web. 4 Oct. 2018.

12. Mir, A., et al. “Myocardial Infarction Associated With Use of the Synthetic Cannabinoid K2.” Pediatrics, vol. 128, no. 6, July 2011, doi:10.1542/peds.2010-3823.

13. Bernson-Leung, Miya E., et al. “Synthetic Cannabis and Acute Ischemic Stroke.” Journal of Stroke and Cerebrovascular Diseases, vol. 23, no. 5, 2014, pp. 1239–1241., doi:10.1016/j.jstrokecerebrovasdis.2013.07.030.

14. Murphy, Tracy D. et al. “Acute Kidney Injury Associated with Synthetic Cannabinoid Use — Multiple States, 2012.” MMWR. Morbidity and Mortality Weekly Report 62.6 (2013): 93–98. Print. 15. Valeriani, Giuseppe, et al. “Olanzapine as the Ideal ‘Trip Terminator’? Analysis of Online Reports Relating to Antipsychotics Use and Misuse Following Occurrence of Novel Psychoactive Substance-Related Psychotic Symptoms.” Human Psychopharmacology: Clinical and Experimental, vol. 30, no. 4, 2015, pp. 249–254., doi:10.1002/hup.2431.

 

©2017 by Next-Level Emergency Medicine. Proudly created with Wix.com